Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

June 27, 2018Bon Homme County, Hutchinson County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2018, 7:22 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 7:22 AM CDT (12:22 UTC)
Expired
Jun 27, 2018, 8:00 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:34 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KFSD 271222
SVRFSD
SDC009-067-135-271300-
/O.NEW.KFSD.SV.W.0082.180627T1222Z-180627T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
722 AM CDT WED JUN 27 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bon Homme County in southeastern South Dakota...
  Northwestern Yankton County in southeastern South Dakota...
  Hutchinson County in southeastern South Dakota...

* Until 800 AM CDT.

* At 721 AM CDT, a severe thunderstorm was located near Tripp, or 7
  miles south of Parkston, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tripp around 730 AM CDT.
  Kaylor around 740 AM CDT.
  Scotland and Menno around 750 AM CDT.

Other locations impacted by this severe thunderstorm include Olivet
and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9808 4319 9807 4320 9811 4328 9811
      4349 9801 4329 9740 4299 9763
TIME...MOT...LOC 1221Z 296DEG 39KT 4329 9804 

HAIL...1.25IN
WIND...60MPH
 
$$

Kalin
1 follow-up statement
900 
WWUS53 KFSD 271237
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
737 AM CDT WED JUN 27 2018

SDC009-067-135-271300-
/O.CON.KFSD.SV.W.0082.000000T0000Z-180627T1300Z/
Bon Homme SD-Yankton SD-Hutchinson SD-
737 AM CDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN BON HOMME...NORTHWESTERN YANKTON AND HUTCHINSON
COUNTIES...

At 736 AM CDT, a severe thunderstorm was located over Kaylor, or 12
miles southeast of Parkston, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Scotland around 750 AM CDT.
  Menno around 755 AM CDT.

Other locations impacted by this severe thunderstorm include Olivet
and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9806 4346 9793 4329 9740 4299 9763
TIME...MOT...LOC 1236Z 295DEG 32KT 4323 9786 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:09 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 27, 6:09 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
609 AM CDT Wed Jun 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 354 AM CDT Wed Jun 27 2018

A convective complex has developed early this morning over north
central SD along a frontal boundary pushing to the southeast. The
thunderstorms are being fed by instability and a low level jet
positioned over the central portions of the state. This makes for a
tricky forecast through the morning hours with CAMs handling the
evolution of this system differently. Both the RAP and EXP HRRR have
the complex dying off as it enters our western CWA, while the
HRRR/NMM/ARW allow the thunderstorms to continue to push eastward
into the I-29 corridor through mid morning. Elected to go with the
former solution as the convection will outrun the instability and
loses the LLJ support as it enters our CWA.

For the remainder of the day convection chances look small, though
confidence in timing/coverage is low with model differences - though
the overall theme is mainly dry. If something were to develop it
would probably be north of Highway 14 where there is low level
convergence with the boundary, or possibly in our far southwest
along the edge of the cap/better instability gradient. Thermal
profiles will be warmer today, so looking at highs into the lower to
mid 80s.

It should remain dry tonight, with the GFS being an outlier in
developing convection across our far south and west - which is not
supported by other models. It will be a warmish night with lows mid
and upper 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Jun 27 2018

The main theme through the remainder of the week will be the heat as
an upper level ridge builds across the region. Highs will climb into
the mid 80s to lower 90s on Thursday, then into the lower to mid 90s
on Friday as 850 mb temperatures rise to around 25 to 28 C.
Dewpoints will be around 70 each day, resulting in a heat index of
around 100 in some areas, especially on Friday - and suspect that a
heat advisory will have to be issued at some point. It looks to be
dry both days.

Things begin to change on Friday night and Saturday as an upper
level trough pushes into the Northern Plains - transitioning to a
nearly zonal flow by the beginning of next week. This will result in
cooling temperatures and increasing rain chances for the weekend,
with the better rain chances residing in the Friday night to
Saturday night time frame. While Sunday looks mostly dry, confidence
is lower for Monday and Tuesday with model differences. Thermal
profiles do warm for the beginning of the week, though still remain
close to or just above normal for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 602 AM CDT Wed Jun 27 2018

Showers and thunderstorms will push across the area through the
morning, affecting KHON and KFSD. Patchy fog over portions of the
area this morning will diminish by late morning. For the remainder
of the day, thunderstorms chances are low. Winds will be light
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jun 27, 4:49 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Wed Jun 27 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-067-070-071-281000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-
Lincoln SD-Clay SD-Union-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Due to recent heavy rainfall, river flooding will continue in
some locations. Those with interest along area rivers will want to
remain alert and take action if necessary. For specific river
details, visit:  https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-050-052>054-057>061-063>066-068-069-281000-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will push across the area during the morning hours.
These storms will be capable of producing hail to the size golf
balls and winds to 60 mph.

Due to recent heavy rainfall, river flooding will continue through
the lower Missouri River corridor. Those with interest along area
rivers will want to remain alert and take action if necessary.
For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ039-040-055-281000-
Kingsbury-Brookings-Lake-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 27, 6:50 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             8 NNW HARRISON          43.54N 98.59W
06/27/2018  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            ALSO 50+ MPH WINDS.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:10 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld35 min
Jun 27, 5:45 AM CDTSevere Thunderstorm WarningFSDAurora, Brule45 min
Jun 27, 6:25 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas35 min
Jun 27, 6:46 AM CDTSevere Thunderstorm WarningFSDBrule44 min
Jun 27, 6:55 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas, Hutchinson35 min
Jun 27, 7:29 AM CDTSevere Thunderstorm WarningFSDAurora, Brule24 min
Jun 27, 7:57 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton19 min
Jun 27, 8:06 AM CDTSevere Thunderstorm WarningFSDBrule39 min
Jun 27, 8:42 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix48 min
Jun 27, 9:22 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.